New York, 2024

Damaging Winds in New York, May 21, 2024

May 21, 2024 · NWS BUF · 7 events in 3 counties and zones

Strong to severe thunderstorms developed for areas east and northeast of Lake Ontario as a convectively enhanced shortwave trough tracked across Ontario and Quebec and as far south as the North Country. Storms developed just east of the lake breeze boundary off of Lake Ontario.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong to severe thunderstorms developed for areas east and northeast of Lake Ontario as a convectively enhanced shortwave trough tracked across Ontario and Quebec and as far south as the North Country. Storms developed just east of the lake breeze boundary off of Lake Ontario.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 21, 1:36 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 21, 1:36 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
236 PM EDT Tue May 21 2024

.SYNOPSIS...
Mid-summer warmth will continue this afternoon with well above
normal temperatures and elevated humidity levels. With the very warm
conditions and humidity it will also support some showers and
thunderstorm well inland from the lakes. A greater threat for
showers and storms arrives Wednesday as a cold front approaches the
region. Cooler more comfortable weather can be expected Thursday
into the first part of the Memorial Day weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A couple areas to watch the rest of the afternoon and into the very
early part of the evening. Area of showers and thunderstorms
increasing ahead of convectively enhanced shortwave tracking across
Ontario/Quebec will develop into the Saint Lawrence Valley and
portions of the North Country inland from the lake breeze boundary
east of Watertown and Fulton. Some of this activity could be rather
robust, especially if storms can become more organized as they
move eastward into the area. Other area to watch will be
associated with growing cumulus field east of Lake Erie. Surface
based CAPES upwards of 1500 J/KG across the Southern Tier
through the Genesee Valley/Northern Finger Lakes. Shear profiles
do not look overly favorable, but some of the better developed
cells could produce some small hail.

The loss of diurnal heating will quickly end the convection early
this evening. The will leave a dry and mild night with overnight
lows in the 60s.

Active weather day expected Wednesday with the potential for strong
to severe thunderstorms. Ahead of approaching cold frontal boundary
an increasingly unstable environment will emerge, with surface
temperatures in the mid to upper 80s and surface dewpoints getting
into the mid to upper 60s. Surface based CAPES likely nearing 2000
j/kg during peak heating. Increasing shear profiles suggesting the
potential for damaging winds and hail, with even a small corridor of
enhanced low level helicity developing into southwest New York
possibly favoring a few rotating cells.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Closed mid-level low centered over the central portions of the
Ontario province will become vertically stacked by Wednesday night
with its surface low. As this low pressure system weakens, its
associated cold front draped southward across the lower Great Lakes
will continue to progress eastward across western and north central
NY. This being said heading into Wednesday night, showers and a few
thunderstorms will linger into the evening hours, though the
potential for severe thunderstorms will diminish shortly after
sunset due to the loss in diurnal heating and instability. The front
will then cross Wednesday night and continue to support showers
inland from the lakes. By Thursday morning the vast majority of
shower activity should be to the southeast of the area, as dry air
from the next incoming surface high advances east towards the area
resulting in dry conditions across the region.

As surface high pressure pushes east across the area Thursday
through Friday, associated subsidence will support dry weather
persist. Though dry, it will be 'cooler' in the wake of the cold
front Thursday and Friday with highs ranging in the 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The next mid-level trough over the northern Plains/Upper Midwest
will support a surface low to push northeast across the eastern
Great Lakes into southern Canada Saturday. This will support a warm
front to advance towards the region ahead of the surface low,
resulting in an increase in shower potential Friday night and last
through Saturday night.

A brief interlude in shower activity for the Memorial Day weekend on
Sunday as high pressure slides east across the region.

Showers return late Sunday night and linger through Monday as
another upper level trough and associated surface low pushes across
the Ohio Valley towards the lower Great Lakes.

Temperatures for the period will be near normal with high
temperatures ranging in the low to upper 70s for most of the area
and cooler temperatures across the higher terrain.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Diurnal cu fields developing inland from the lakes this afternoon.
Uncertain on thunderstorm potential this afternoon and early
this evening. Scattered convection will develop ahead of
shortwave crossing north of Lake Ontario. Expanding cu field
from the Southern Tier into the Finger Lakes will also form some
convection. Given hi-res guidance keeping much of the
convection east and south of the area, confidence not high
enough to place a mention of TSRA in at KJHW, KROC and KART.
High confidence that lake shadowing will occur at KIAG and KBUF.

Any convection will die out quickly this evening leaving
widespread VFR conditions, with enough southerly graident flow
in the boundary layer to make it difficult for fog formation.

Outlook...

Wednesday...VFR/MVFR. Showers and thunderstorms likely.
Thursday...Mainly VFR. A chance of showers.
Friday...Mainly VFR.
Saturday...Restrictions possible. A chance of showers and
thunderstorms.
Sunday...Mainly VFR. A chance of showers and thunderstorms.

&&

.MARINE...
South winds will continue up to 15 knots through tonight as a
cold front to our west begins to approach the eastern Great
Lakes, with conditions remaining below small craft levels.

Low pressure will send a cold front into the eastern Great
Lakes on Wednesday, but winds and waves look like they will
remain below small craft conditions for the rest of the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/TMA
NEAR TERM...TMA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...TMA
MARINE...AR/TMA
Hazardous weather outlook, May 21, 4:21 AM EST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
521 AM EDT Tue May 21 2024

LEZ020-040-041-LOZ030-042>045-062>065-NYZ001>008-010>014-019>021-085-
220930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
521 AM EDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario, western and north central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible Wednesday and Wednesday
evening. A few stronger storms will have the potential to produce
some hail, gusty winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-220930-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
521 AM EDT Tue May 21 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Special weather statement, May 21, 3:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
459 PM EDT Tue May 21 2024

NYZ006-212130-
Oswego NY-
459 PM EDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OSWEGO COUNTY THROUGH
530 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nine Mile Point, or near Oswego, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Selkirk Shores State Park,
Nine Mile Point, Mexico Point State Park, Scriba, Richland, New
Haven, Mexico, Sandy Creek, Lacona, Altmar, Howardville, and Port
Ontario.

This includes Interstate 81 between exits 34 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4346 7595 4339 7637 4351 7647 4357 7636
      4356 7631 4356 7628 4358 7626 4362 7626
      4368 7616 4368 7610
TIME...MOT...LOC 2059Z 242DEG 21KT 4346 7637

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mitchell

The radar

The Ft Drum radar (KTYX), 55 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
May 21, 4:15 PM EST
Where
Oswego County, 0.69 mi S of Mexico
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.460, -76.230

Tree and wires down on a driveway.

Thunderstorm Wind, Lewis

When
May 21, 5:04 PM EST
Where
Lewis County, 1.21 mi NE of Barnes Corners
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.830, -75.780

Trees and wires knocked down.

Thunderstorm Wind, Jefferson

When
May 21, 5:13 PM EST
Where
Jefferson County, 0.85 mi SW of Champion
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.960, -75.690

Reports of multiple trees and wires down.

Thunderstorm Wind, Jefferson

When
May 21, 5:19 PM EST
Where
Jefferson County, 0.5 mi W of Carthage
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.980, -75.610

Reports of multiple trees and wires down.

Thunderstorm Wind, Jefferson

When
May 21, 5:30 PM EST
Where
Jefferson County, 5.25 mi ENE of Fargo
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
44.070, -75.490

Report of multiple trees and wires down.

Thunderstorm Wind, Lewis

When
May 21, 5:30 PM EST
Where
Lewis County, 1 mi W of Beaches Bridge
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.780, -75.440

Report of trees and wires down.

Thunderstorm Wind, Lewis

When
May 21, 5:35 PM EST
Where
Lewis County, 1.47 mi NNW of Croghan
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.900, -75.390

Report of multiple trees and wires down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186370, 1186371, 1186372, 1186373, 1186374, 1186375, 1186376.